When my daughter was around age 8, we gave her penicillin to treat a double ear infection, and she promptly broke out in a red, itchy rash all over her body.
"Penicillin allergy," our pediatrician explained when we hurriedly called. Which meant that within an hour of taking the meds, my kid—along with millions of other allergy sufferers—could experience anything from hives, swelling, and rashes, to difficulty breathing and, in the worst-case scenario, anaphylaxis.
Researchers had parents of 600 kids between the ages of 4 and 18 years—all of who came to a pediatric ER—complete an allergy questionnaire. Based on parent-reported symptoms like itching and rash (which were confirmed by the child's medical provider) 100 of the children were categorized as low-risk for penicillin allergy, and given penicillin skin tests.
The findings? All 100 children were found to be negative for the allergy!
"Our results showed that the majority of children had rash and itching as their primary reported symptom of allergy," the authors explained. "All children with symptoms deemed to be low risk for true [immunoglobulin E (IgE)]-mediated drug hypersensitivity ultimately had negative results for true penicillin allergy after the standard three-tier testing process."
Kind of crazy! So why is this happening? According to the researchers, symptoms like itching and rashes can be caused by bacterial or viral infection, but misinterpreted as an allergy because the patient has been treated with penicillin. As a result, children are prescribed broad-spectrum antibiotics instead, which can have more side effects, be less effective, and contribute to a rise in antibiotic-resistant infections.
“The majority of children with reported allergy can tolerate the medicine without an allergic reaction,” study author Dr. David Vyles explained to Parents.com. “At this time the gold-standard for penicillin allergy testing is a three-tier testing process. If someone has had a reaction in the past, or if they believe their child may not be allergic, they should get them tested.”
Bottom line: If you've been told you have a penicillin allergy by a doctor who is not an allergist, you may want to confirm the diagnosis.